Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Columbia, SC

June 1, 2001Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2001, 1:13 PM EDT for Calhoun County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 1:13 PM EDT (17:13 UTC)
Expired
Jun 1, 2001, 1:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Calhoun County, SC

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:30 PM EDTThunderstorm Wind 50 ESt Matthews, SCHighway dept. reported trees down in the St. Matthews area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 011714
SVRCAE
SCC017-011800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 145 PM EDT.

* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. MATTHEWS...OR ABOUT 2 MILES @SOUTHWEST
  OF ST. MATTHEWS...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

BEC/TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:52 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 1, 9:52 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
952 AM EDT FRI JUN 1 2001

ONE SHORT WAVE LEAVING THE AREA ATTM AND ANOTHER ONE EXPECTED
MID-LATE AFTERNOON. EARLY MORNING SHOWERS HAVE MOVED NORTH OF THE
MIDLANDS. WE ARE STARTING TO GET SOME SUN WITH LIS DOWN TO MINUS 6
ACROSS THE EASTERN MIDLANDS. EXPECT MODERATE INSTABILITY THIS
AFTERNOON. STRONGEST STORMS SHOULD BE ACROSS THE EAST WITH BEST
INSTABILITY. MAIN THREAT WILL BE WIND DAMAGE. WET BULB ZERO AROUND
12000FT.  WILL KEEP CATEGORICAL POPS THIS AFTERNOON. MAY TWEAK TEMPS
UP A BIT.

.CAE...
GA...NONE.
SC...NONE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:38 PM EDTSevere Thunderstorm WarningCAESumter37 min
Jun 1, 2:53 PM EDTSevere Thunderstorm WarningCAEChesterfield37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.